Journal of Combinatorics

Volume 9 (2018)

Number 2

Compositions colored by simplicial polytopic numbers

Pages: 221 – 232

DOI: http://dx.doi.org/10.4310/JOC.2018.v9.n2.a1

Authors

Daniel Birmajer (Nazareth College, Rochester, New York, U.S.A.)

Juan B. Gil (Pennsylvania State University, Altoona, Penn., U.S.A.)

Michael D. Weiner (Pennsylvania State University, Altoona, Penn., U.S.A.)

Abstract

For a given integer $d\ge1$, we consider $\binom{n+d-1}{d}$-color compositions of a positive integer $\nu$ for which each part of size $n$ admits $\binom{n+d-1}{d}$ colors. We give explicit formulas for the enumeration of such compositions, generalizing existing results for $n$-color compositions (case $d=1$) and $\binom{n+1}{2}$-color compositions (case $d=2$). In addition, we give bijections from the set of $\binom{n+d-1}{d}$-color compositions of $\nu$ to the set of compositions of $(d+1)\nu-1$ having only parts of size $1$ and $d+1$, the set of compositions of $(d+1)\nu$ having only parts of size congruent to $1$ modulo $d+1$, and the set of compositions of $(d+1) \nu + d$ having no parts of size less than $d+1$. Our results rely on basic properties of partial Bell polynomials and on a suitable adaptation of known bijections for $n$-color compositions.

Keywords

integer compositions, colored compositions, simplicial polytopic numbers, partial Bell polynomials

Full Text (PDF format)

Received 7 January 2016

Published 22 January 2018